Alert archive / Tennessee / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 22, NWS Morristown, TN

March 3, 2023Marion County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Mar 3, 2023, 12:06 PM CST for Marion County, Tennessee. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 3, 2023, 12:06 PM CST (18:06 UTC)
Expired
Mar 3, 2023, 1:00 PM CST
In force
54 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Tornado
Possible
Damage threat
Considerable
Hail
0.75 in
Wind
70.0 mph

County Marion County, TN

The radar

The Northeast Alabama radar (KHTX), 47 km from the middle of the area, began a volume at 18:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 3, 10:34 AM CSTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.1 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2023-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2023-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 624 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
594 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
624 m²/s²
0-3 km storm-relative helicity
822 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 3, 11:47 AM CST, 19 minutes earlier.

Area forecast discussion, Mar 3, 11:47 AM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
1247 PM EST Fri Mar 3 2023

...New AVIATION...

.UPDATE...
Issued at 1037 AM EST Fri Mar 3 2023

The forecast for widespread non-thunderstorm damaging wind gusts
is still on track for today. However, there are updates to the
tornado potential for this afternoon. Latest SPC update has taken
our Cumberland Plateau counties from a 5% Tor risk to a 10%
hatched risk. The official definition of a hatched risk is: 10%
or greater probability of EF2-EF5 tornadoes within 25 miles of a
point. Due to instability constraints, we would fall on the lower
end of that range with EF2 being the more likely scenario if a
strong tornado were to occur. Latest 12z HREF run from SPC shows
a strong helicity track across the Cumberland Plateau for this
afternoon, with lines up with the aforementioned 10% hatched risk
area. As we have been discussing for several days, the shear
parameters are off the charts, it's just a matter of how much
instability we get this afternoon. We will keep a close eye on
instability fields through the day.

We are also having issues with our transmitter that serves
Knoxville and surrounding counties. Please have an alternate
method to receive warnings today.

&&

.SHORT TERM...
(Today and tonight)
Issued at 324 AM EST Fri Mar 3 2023

Key Messages:

1) Extreme winds are expected across the area today with southwest
winds gusting up to 50-70 mph across the valley. In the higher
elevations of the southern Appalachians wind gusts of 70-80mph will
be possible today.

2) Due to the saturated ground, conditions are more susceptible to
down trees and power lines which will likely cause power outages.

3) A broken line of showers and thunderstorms will move across the
area this afternoon. Some of these storms could be severe with
damaging straight line winds the main threat, isolated tornadoes are
possible as well.

Discussion:

Currently showers and few thunderstorms are moving northeast through
the area as the frontal boundary lifts northward. In some of these
stronger storms we could see some gusts up to around 40 mph, along
with small hail. These storms will continue their northward journey
the rest of this morning with most of the storm activity north of
TN/southwest VA shortly after sunrise.

Winds:

The most widespread threat will be the extreme winds today with the
very strong low moving through the Ohio Valley, which could bottom
out around 975mb. This system will generate strong jet winds from
the low levels all the way up through the mid and upper levels. With
the very strong pressure gradient and jet winds, once we mix out
later today we expect to see very strong gusts down to the surface
across the area. Pretty much every deterministic and probabilistic
guidance is indicating extreme winds today. Latest forecast is
calling for sustained winds in the 20-40mph range, with gusts up to
around 50-70mph possible today into tonight. Expect winds to begin
to really strengthen in the mountains around sunrise, with the
typical mountain wave areas expected to get hit the hardest with 80+
mph winds possible. Down in the valley strong winds will begin in
southeast TN around mid to late morning and spread northeastward
into the early afternoon. Expect peak wind speeds for most people to
be during the afternoon hours along and ahead of the line of strong
thunderstorms that will move through this afternoon. Winds will
slowly begin to taper off after sunset, but breezy conditions will
last into the overnight hours, and maybe close to sunrise in the
southern Appalachian Mountains. The High Wind Warning is still in
effect for today, with a slight adjustment to extend the warning by
a few hours across northeast TN and southwest VA as models are
showing the strong winds exiting these areas a few hours slower than
previously forecasted.

Thunderstorms:

The line of thunderstorms that is currently near the Mississippi
River will eventually move through the eastern TN valley this
afternoon. The main threat with this line of storms will be
enhancing the already strong gradient winds, as the storms could
help transport down the LLJ winds to the surface more efficiently.
Wind gusts over 80 mph are possible with storms that tap into this
jet energy. Forecast soundings continue to show very impressive
shear and SRH values with almost 50 knots of low level shear and 90+
of deep layer shear. Latest guidance is showing there may be more
instability in the atmosphere than previously forecasted. It's still
on the low end, but with some additional CAPE there is the threat to
see some hail with these storms. These extreme winds in the
atmosphere could possibly tear these storms apart, and not allow
them to mature, but that's still a big uncertainty. The bottom line
is that the main threat for the storms today will be an enhancement
of the already extreme winds. With recent rainfall that saturated
the soil, and trees already leafing out with the early spring means
we're unfortunately anticipating many trees to fall down across the
area, likely leading to power outages. The line of storms will move
through very quickly with storms expected to be east of the
mountains by around 00z.

Strong winds will last into the evening and overnight hours, before
eventually winding down. Much colder weather is expected with
temperatures dropping into the low 40's by tomorrow morning behind
the system.

&&

.LONG TERM...
(Saturday through Thursday)
Issued at 324 AM EST Fri Mar 3 2023

1. Less active by chances of rain Monday night/Tuesday morning and
again Wednesday night through Friday. Rainfall amounts will
generally be light.

2. Temperatures will range from near normal to above normal through
the period.

3. Much colder weather possible by late next week.

Discussion:

High pressure builds in this weekend with generally quiet weather
and a clear sky. We will have  areas of frost possible Saturday
night into Sunday morning, especially across northern East Tennessee
into southwest Virginia as winds become calm.

High pressure shifts eastward on Sunday night and Monday with
southerly flow returning to the region. Temperatures will rebound
back into the 70s for much of the forecast area with unseasonably
warm weather. A cold front is forecast to move southeastward across
the Tennessee Valley on Tuesday with some light rain showers and
cooler, seasonably normal temperatures returning to the area mid-
week.

A more complex system is expected to develop late in the week as a
strong shortwave amplifies troughing across the Great Plains and
Mississippi Valley. Much colder air is forecast to arrive across the
Central and Eastern CONUS as a low pressure system tracks across the
Southeast towards the Mid-Atlantic. There is still a lot of
uncertainty on the details, but much cooler air and precipitation is
expected with some snow being a possibility across the mountains
late week and into the weekend.

&&

.AVIATION...
(18Z TAFS)
Issued at 1240 PM EST Fri Mar 3 2023

Strong winds and wind gusts are forecast the rest of the afternoon
and into the evening hours at all sites, with gusts from 40 to
45kts out of the southwest. A high wind warning remains in effect.

A line of showers and storms will move in from the west over the
next few hours. Locally higher wind gusts are possible as the line
passes through. MVFR CIGs forecast at CHA with the line, and
tempo MVFR at TYS. Then, MVFR CIGs later tonight at all sites
through the period. Winds die down overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             42  64  41  69 /  10   0   0   0
Knoxville McGhee Tyson Airport, TN  42  59  37  66 /  10   0   0   0
Oak Ridge, TN                       41  61  38  66 /  10   0   0   0
Tri Cities Airport, TN              40  57  34  63 /  30  10   0   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Wind Advisory until 1 AM EST Saturday for Cherokee-Clay.

TN...High Wind Warning until 3 AM EST Saturday for Anderson-Campbell-
     Claiborne-Grainger-Hamblen-Jefferson-Knox-Loudon-Morgan-
     North Sevier-Northwest Blount-Northwest Cocke-Roane-Scott
     TN-Union.

     High Wind Warning until 6 AM EST Saturday for Hancock-Hawkins-
     Johnson-Northwest Carter-Northwest Greene-Southeast Carter-
     Southeast Greene-Sullivan-Unicoi-Washington TN.

     High Wind Warning until 1 AM EST Saturday for Blount Smoky
     Mountains-Cocke Smoky Mountains-Sevier Smoky Mountains-
     Southeast Monroe.

     High Wind Warning until 10 PM EST /9 PM CST/ this evening for
     Bledsoe-Bradley-East Polk-Hamilton-Marion-McMinn-Meigs-
     Northwest Monroe-Rhea-Sequatchie-West Polk.

VA...High Wind Warning until 6 AM EST Saturday for Lee-Russell-Scott
     VA-Washington VA-Wise.

&&

SHORT TERM...SR
LONG TERM....JB
AVIATION...
Hazardous weather outlook, Mar 3, 11:04 AM CST, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
1204 PM EST Fri Mar 3 2023

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-041715-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
1204 PM EST Fri Mar 3 2023 /1104 AM CST Fri Mar 3 2023/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

A strong system will affect the area today, bringing showers and
thunderstorms. Some of these storms will likely be severe with
the main concern being damaging straight line winds and isolated
tornadoes.

Besides severe storms, very windy conditions are expected area-
wide today before and after the storms especially across the
Appalachian Mountains and foothills. South to southwest wind gusts
of 50 to 60 mph are expected in the valley with gusts up to 70 to
80 mph across the Mountains and Foothills.

Due to the wet ground and high winds, down trees and power lines
will be a concern which will likely cause power outages.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and early
evening.

In the hours before

Local storm report, Mar 3, 8:38 AM CST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
938 AM EST FRI MAR 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     NON-TSTM WND GST 3 ESE WEARS VALLEY      35.70N 83.61W
03/03/2023  M63 MPH          SEVIER             TN   PARK/FOREST SRVC

            RECORDED AT COVE MOUNTAIN WIND TOWER.

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 2:25 AM CSTSpecial Weather StatementMRXCocke, Sevier50 min
Mar 3, 12:22 PM CSTTornado WarningMRXMarion10 min
Mar 3, 12:39 PM CSTSevere Thunderstorm Warning Considerable damage threatMRXBledsoe, Hamilton, Marion, Sequatchie66 min
Mar 3, 1:07 PM CSTSevere Thunderstorm Warning Considerable damage threatMRXBledsoe, Bradley, Hamilton, McMinn, Meigs, Rhea53 min
Mar 3, 1:23 PM CSTSevere Thunderstorm Warning Considerable damage threatMRXLoudon, McMinn, Meigs, Monroe, Rhea, Roane52 min
Mar 3, 1:33 PM CSTSevere Thunderstorm Warning Considerable damage threatMRXBradley, McMinn, Monroe, Polk57 min
Mar 3, 1:58 PM CSTSevere Thunderstorm Warning Considerable damage threatMRXAnderson, Blount, Knox, Loudon, Monroe, Roane and 2 more47 min
Mar 3, 2:11 PM CSTSevere Thunderstorm Warning Considerable damage threatMRXBlount, Loudon, McMinn, Monroe, Polk48 min
Mar 3, 2:31 PM CSTTornado WarningMRXMonroe29 min
Mar 3, 2:33 PM CSTSevere Thunderstorm Warning Considerable damage threatMRXCocke, Grainger, Greene, Hamblen, Hancock, Hawkins and 4 more42 min
Mar 3, 3:37 PM CSTSevere Thunderstorm WarningMRXSullivan, Washington38 min
Mar 3, 3:22 PM CSTSevere Thunderstorm Warning Considerable damage threatMRXCherokee, Clay23 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.